OX to Provide Free Narcan Training for Overdose Awareness

August 31st is International Overdose Awareness Day. In recognition of the epidemic of opioid overdose across the nation and in an attempt to combat needless deaths, Oxford Treatment Center staff is providing free virtual Narcan training on Tuesday, August 30th at 12 pm CDT via Facebook.

Rising Overdoses in Mississippi

Overdose continues to be a major concern in Mississippi. From 2019 to 2020, the total number of drug overdose deaths rose by nearly 50%. Fentanyl and other synthetic opioids continue to drive up these numbers. In the same period, overdoses involving these drugs rose by an alarming 125%, accounting for more than half of all overdose deaths in 2020.

The number of overdoses involving multiple substances is also a growing problem for Mississippians. While some people intentionally ingest multiple substances, many others may unknowingly take drugs contaminated with fentanyl or other drugs.1

For example, the increasing ease of access of counterfeit prescription pills has prompted the Drug Enforcement Administration to release a campaign entitled “One Pill Can Kill,” as a pill that looks like a legitimate prescription medication (e.g., Xanax) may contain fentanyl, meth, or any number of other drugs. It may, in fact, contain no medication at all.2

OX overdose stats infographic

Be Prepared, Save a Life

Fentanyl has made its way into so many drugs that overdose is an ever-present possibility for anyone who uses drugs, even if they don’t intentionally use opioids. Obtaining naloxone (Narcan)—the opioid overdose reversal drug—and knowing how and when to use it can save the life of a person experiencing an overdose.

Many states, including Mississippi, will allow laypersons to obtain naloxone at their local pharmacy. There are several forms of naloxone, including injectable solutions, auto-injectors, and a nasal spray (Narcan). You can inquire at your local pharmacy about the availability of certain types and the cost of each.

Naloxone will have no effect on someone who has not taken opioids but can save their life if they have. So, if you see someone who appears to be experiencing the signs of an opioid overdose, you can administer naloxone without fear of doing additional harm. The 3 classic signs of an opioid overdose are:

  • Pinpoint (tiny) pupils.
  • Slowed or stopped breathing.
  • Loss of consciousness.

Narcan nasal spray is a simple medication to administer, even for those with no experience; however, knowing what to do beforehand can help you feel more comfortable in the unfortunate case that you find yourself needing to help someone who may have overdosed.

Oxford Treatment Center medical staff will walk you through the steps to take to:

  • Recognize a possible overdose
  • Call for emergency help
  • Administer Narcan
  • Keep the person safe until help arrives.

You can also visit our article on finding and using naloxone for more information.

 

 

You aren't alone. You deserve to get help.
Oxford is located in Etta, Mississippi, which is easily accessible from Memphis. Nestled in the countryside, Oxford provides the support you need in a calm and beautiful setting. Take the next step toward recovery: learn more about our addiction treatment programs near New Albany or learn about how rehab is affordable for everyone.